Kentucky, 2007Flooding in Kentucky, December 11 to 25, 2007
December 11 to 25, 2007 · NWS PAH · 2 events in 2 counties and zones
Moderate to major flooding occurred on the Green River. The flooding was the result of a series of low pressure systems during the early and middle parts of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to major flooding occurred on the Green River. The flooding was the result of a series of low pressure systems during the early and middle parts of the month. The heaviest rain fell on the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 11, 3:55 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 11, 3:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CST TUE DEC 11 2007
.DISCUSSION...
MAIN CONCERNS CONTINUE TO BE POPS THROUGH THURSDAY...THEN ATTENTION
TURNS TOWARD A POSSIBLE WINTER STORM SYSTEM EARLY IN THE WEEKEND.
CLUSTER OF SHOWERS WITH WARM ADVECTION JUST OFF THE SURFACE SHOULD
LIFT NORTH OF THE AREA BY 12Z. SOME BREAKS IN THE OVERCAST SKY
LOCATED OVER WESTERN TENNESSEE WILL LIKELY SPREAD OVER WEST KENTUCKY
THIS MORNING...BRINGING A MUCH NEEDED DOSE OF SUNSHINE TO
SOUTHEASTERN PORTIONS OF THE AREA.
THE 00Z GFS HAS TRENDED FASTER IN PUSHING THE PRECIPITATION THROUGH
THE AREA TONIGHT...LEAVING LITTLE FOR WEDNESDAY. IT IS FASTER THAN
THE ENSEMBLE MEAN...WHICH IS IN VERY GOOD AGREEMENT WITH THE 10/21Z
SREF MEAN WITH THE SURFACE FRONT AND THE FINAL WAVE ALONG THE FRONT
WEDNESDAY NIGHT. DECIDED TO FOLLOW THE SREF MEAN SOLUTION THROUGH
THURSDAY.
MUCH OF THE AREA SHOULD BE DRY TODAY...ESPECIALLY WEST
KENTUCKY...BUT WILL LEAVE IN LOW POPS JUST TO BE SAFE. THE FRONT
SHOULD REACH KMVN BY 00Z...SO WILL INDICATE LIKELY POPS THERE AFTER
21Z. CATEGORICAL POPS ARE WARRANTED TONIGHT WITH PLENTY OF ELEVATED
SHOWERS AND THUNDERSTORMS JUST BEHIND THE FRONT. BROKE THE POPS OUT
INTO 6 HOUR GRIDS TO ACCOUNT FOR A LATER ARRIVAL OVER WEST
KENTUCKY...GENERALLY AFTER 06Z. FOLLOWING THE SREF GIVES LIKELIES
WEST AND CATEGORICALS SOUTH AND EAST WEDNESDAY MORNING.
MUCH OF THE AREA WILL GET A BRIEF BREAK FROM THE RAIN WEDNESDAY
AFTERNOON...BEFORE THE RAINFALL FROM THE MAIN MID/UPPER LEVEL SYSTEM
AND SURFACE WAVE ARRIVES FROM THE SOUTHWEST. WENT WITH CATEGORICALS
AGAIN WEDNESDAY NIGHT. INCREASED POPS FOR THURSDAY MORNING...WITH
LOW LIKELY IN THE EAST AND CHANCE IN THE WEST. EVEN LEFT A SLIVER OF
A SLIGHT CHANCE IN THE EAST THURSDAY AFTERNOON.
CANNOT RULE OUT A STRAY THUNDERSTORM AMIDST THE SHOWERS NEAR AND
IMMEDIATELY BEHIND THE FRONT FROM LATE THIS AFTERNOON THROUGH
WEDNESDAY MORNING IN THE SOUTHEAST. WIND FIELDS WILL BE
IMPRESSIVE...SO IF SOME DECENT INSTABILITY DEVELOPS...LOOK OUT FOR A
SEVERE STORM OR TWO. COULD SEE SOME MORE HEAVY RAIN...GIVEN HOW
EFFICIENT IT WAS LAST NIGHT...SO MENTIONED HEAVY RAINFALL WITH MAIN
SWATH OF PRECIPITATION TONIGHT. SOUNDINGS INDICATE THAT ALL THE
PRECIPITATION SHOULD BE LIQUID THROUGH THURSDAY.
AS FOR TEMPERATURES...MUCH OF WEST KENTUCKY MAY REACH THE 70S
TODAY...ESPECIALLY IF THERE IS ANY SIGNIFICANT SUNSHINE. LEANED
TOWARD THE WARMER MAV IN THE EAST...AND TOWARD THE COOLER MET IN THE
CLOUDIER WEST. GENERALLY STAYED CLOSE TO THE WARMER MAV TONIGHT AND
WEDNESDAY. STAYED CLOSE TO CONSENSUS FOR WEDNESDAY NIGHT AND
THURSDAY.
MADE SOME SIGNIFICANT CHANGES TO THE FORECAST FOR FRIDAY AND
SATURDAY. THE 00Z GFS WHICH IS SUPPORTED BY THE ENSEMBLES...BRINGS A
RATHER SHARP MID/UPPER LEVEL STORM SYSTEM OVER THE COOL SURFACE HIGH
FRIDAY NIGHT AND SATURDAY. SOUNDINGS FROM THE GFS SUPPORT A PURE
SNOW FORECAST...SO WILL KEEP IT SIMPLE AND JUST MENTION SNOW FOR
NOW. CANNOT RULE OUT AN INCH OR TWO AT THIS TIME. KNOCKED
TEMPERATURES AND DEWPOINTS DOWN TO ACCOUNT FOR THIS SOLUTION AS WELL.
&&
.AVIATION...
IFR/LIFR CEILINGS AND IFR VISIBILITIES WILL PERSIST THROUGH THE
BEGINNING OF THE TERMINAL FORECAST PERIOD AS SHALLOW EASTERLY FLOW
IS OVERRIDDEN BY MOIST SOUTHWEST FLOW ALOFT. A WEAKENING FRONTAL
BOUNDARY SOUTH OF THE REGION SHOULD REDEVELOP TO OUR NORTH THIS
MORNING...AS WINDS VEER AROUND TO A MORE SOUTHERLY DIRECTION. THIS
WILL ENHANCE BOUNDARY LAYER MIXING...WHICH WILL ALLOW FOR BETTER
VISIBILITIES BY LATE MORNING AND MUCH IMPROVED CEILINGS TO AT LEAST
MVFR CATEGORY THIS AFTERNOON. CEILINGS AND VISIBILITIES WILL AGAIN
DETERIORATE TONIGHT AS THE FRONT TO OUR NORTH MOVES SOUTHEAST INTO
THE AREA. WITH THE FRONT WILL COME YET ANOTHER SIGNIFICANT RAIN
EVENT...WITH SCATTERED THUNDERSTORMS POSSIBLE AS WELL.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC.....DRS
AVIATION...RP
Hazardous weather outlook, Dec 11, 4:50 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CST TUE DEC 11 2007
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
450 AM CST TUE DEC 11 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SOME PATCHY DENSE FOG MAINLY OVER THE WESTERN HALF OF THE AREA
EARLY THIS MORNING WILL DISSIPATE BY 9 AM.
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL SPREAD SOUTH
THROUGH THE ENTIRE AREA BEGINNING NEAR MT VERNON ILLINOIS LATE
THIS AFTERNOON AND CONTINUING THROUGH THE ENTIRE AREA THROUGH
THE NIGHT. SEVERE WEATHER IS NOT ANTICIPATED...BUT LOCALLY HEAVY
RAINFALL MAY LEAD TO SOME MINOR FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND A FEW THUNDERSTORMS WILL COME TO A BRIEF STOP
WEDNESDAY AFTERNOON...BEFORE ANOTHER ROUND OF SHOWERS MOVES
THROUGH THE REGION WEDNESDAY NIGHT AND EARLY THURSDAY. ADDITIONAL
RAINFALL WILL AVERAGE ONE AND HALF INCHES FROM TONIGHT THROUGH
THURSDAY. THE HEAVY RAINS MAY TAX DRAINAGE SYSTEMS...LEADING TO
SOME MINOR FLOODING PROBLEMS.
A CHANCE OF SNOW IS FORECAST FOR THE ENTIRE QUAD STATE FRIDAY
NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME IT APPEARS THAT SOME
LIGHT ACCUMULATIONS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS SHOULD
REPORT ANY FLOODING PROBLEMS THEY ENCOUNTER THROUGH THURSDAY.
DRS
Flood, Muhlenberg
- When
- December 11, 5:00 AM CST to December 25, 3:00 PM CST
- Where
- Muhlenberg County, Paradise to 1.98 mi WNW of Paradise
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.270, -86.980
At the river gage at Paradise, the Green River crested at 390.27 feet on the 17th. This was 10.27 feet above flood stage, which classified as a major flood. Widespread flooding of low-lying areas around the river took place. There were no reports of any property damage.
Flood, McLean
- When
- December 13, 3:00 PM CST to December 24, 8:00 PM CST
- Where
- McLean County, 2.6 mi SW of Buel to 0.76 mi ENE of Calhoun
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 37.519, -87.206
At the river gage at Calhoun, the Green River crested at 28.02 feet on the 18th. This was a moderate flood. Flood stage is 23 feet. Several county roads were closed. Kentucky Highway 85 near Island was closed, along with West Second Street in Rumsey. A couple of streets in Livermore were closed. Some of the least travelled gravel farm roads were closed for more than a week until repairs could be made. In Livermore, the water levels came within a couple feet of shutting down the water plant that provides water to the city. A riverfront park in Calhoun was submerged. The Army Corps of Engineers Lock and Dam structure in Calhoun ceased operations after it went under water. Thousands of acres were flooded in the Island, Rumsey, and Jewel City areas. The acreage was mostly dormant cropland, woods, and fields.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, December 11, 20071 death · 17 events
- Debris Flow in Oregon, December 11, 2007$1.5 million · 1 event
- Winter Storm in Wisconsin, December 11, 2007$200,000 · 7 events
- Winter Weather in Vermont, December 11 to 12, 2007$80,000 · 16 events
- Winter Weather in New York, December 11 to 12, 2007$45,000 · 9 events
- Dense Fog in Illinois, December 11, 200718 events
- Dense Fog in Missouri, December 11, 200711 events
- Ice Storm in Wisconsin, December 11, 2007$10,000 · 7 events
- Ice Storm in Illinois, December 11, 20074 events
- Heavy Snow in Michigan, December 11, 20074 events
- High Wind in Montana, December 11 to 12, 200761 kt wind · 3 events
- Dense Fog in Kentucky, December 11, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65277, 65278.